Advertisment Nexovas Cilnidipine
Indian Journal of Nephrology About us |  Subscription |  e-Alerts  | Feedback | Login   
  Print this page Email this page   Small font sizeDefault font sizeIncrease font size
 Home | Current Issue | Archives| Ahead of print | Search |Instructions |  Editorial Board  

Users Online:1200

Official publication of the Indian Society of Nephrology
  Search
 
  
 ~  Similar in PUBMED
 ~  Search Pubmed for
 ~  Search in Google Scholar for
 ~  Article in PDF (572 KB)
 ~  Citation Manager
 ~  Access Statistics
 ~  Reader Comments
 ~  Email Alert *
 ~  Add to My List *
* Registration required (free)  

 
   References
   Article Figures

 Article Access Statistics
    Viewed835    
    Printed16    
    Emailed0    
    PDF Downloaded90    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
  Table of Contents  
LETTER TO EDITOR
Year : 2014  |  Volume : 24  |  Issue : 2  |  Page : 135-136
 

An unusual complication of bortezomib therapy: Acute pancreatitis


1 Department of Nephrology, PSRI Hospital, New Delhi, India
2 Department of Gastroenterology, PSRI Hospital, New Delhi, India

Date of Web Publication27-Feb-2014

Correspondence Address:
H Gupta
Department of Nephrology, PSRI Hospital, New Delhi - 110 017
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-4065.127928

Rights and Permissions



How to cite this article:
Gupta H, Bansal R, Khanna S, Saxena S. An unusual complication of bortezomib therapy: Acute pancreatitis. Indian J Nephrol 2014;24:135-6

How to cite this URL:
Gupta H, Bansal R, Khanna S, Saxena S. An unusual complication of bortezomib therapy: Acute pancreatitis. Indian J Nephrol [serial online] 2014 [cited 2018 Dec 18];24:135-6. Available from: http://www.indianjnephrol.org/text.asp?2014/24/2/135/127928


Sir,

Bortezomib is recommended as a primary induction therapy for patients with multiple myeloma who are not candidates for bone marrow transplantation. There are few case reports of bortezomib-induced acute pancreatitis (AP). [1],[2],[3]

A 58-year-old female presented with fever and vomiting of 2-month duration with rapidly progressive renal failure. In view of nephrotic range proteinuria and normal kidney size, kidney biopsy was done, which revealed cast nephropathy. She was found to have multiple myeloma and was started on bortezomib and dexamethasone. Each cycle consist of 4 doses on 0, 4, 11, 14 th day. During the 1 st and 2 nd cycle, she was asymptomatic and responded well to treatment.

During the 3 rd cycle, after 1 st dose of bortezomib, she developed abdominal pain localized in the epigastrium and mild distension of abdomen. There was mild epigastric tenderness and decreased bowel sounds. There was no rigidity or guarding. A laboratory work-up did not demonstrate hypertriglyceridemia or hypercalcemia. The serum lipase and amylase were high (233 IU/L and 126 IU/L respectively). Ultrasound abdomen revealed heterogeneous and bulky distal body and tail of pancreas, there were no peripancreatic fluid collections, no biliary dilatation or gallstones. A diagnosis of AP was made. An endoscopic ultrasound did not reveal any evidence of microlithiasis, pancreas divisum or any change suggestive of underlying chronic pancreatitis. Her lipase level 2 days after the 1 st dose decreased to 193 IU/L. On day 4, 2 nd dose of bortezomib given, but her epigastric pain increased and serum lipase increased to 361 IU/L, which started resolving after few days and the patient became asymptomatic. In view of resolving pancreatitis, 3 rd dose of bortezomib was given on day 11. After the 3 rd dose, her symptoms again aggravated and lipase increased to 353 IU/L as shown in [Figure 1]. Concomitant medications including dexamethasone had not been stopped. In view of suspicion of bortezomib induced pancreatitis, 4 th dose of 3 rd cycle was withheld. Her symptoms subsided and she discharged with advice to follow-up after 7 days. According to the Naranjo probability scale, bortezomib-induced AP was probable. [4]
Figure 1: Line diagram showing relationship between dose of Inj. bortezomib with serum lipase levels during 3rd cycle of chemotherapy. Inj. bortezomib was given on day 1, 4 and 11

Click here to view


A retrospective study conducted in Germany concluded that the incidence of drug-induced AP is 1.4%. [5] Other mechanisms for drug-induced AP have been associated with adverse effects of drugs, such as hypertriglyceridemia or chronic hypercalcemia, which are risk factors for AP. In our case, the diagnosis was based on the exclusion of other causes and the resolution of clinical and biological signs when the bortezomib was withdrawn and evidence of a positive rechallenge. In conclusion, clinicians should be aware that AP may occur in patients taking bortezomib.

 
  References Top

1.Elouni B, Ben Salem C, Zamy M, Sakhri J, Bouraoui K, Biour M. Bortezomib-induced acute pancreatitis. JOP 2010;11:275-6.  Back to cited text no. 1
    
2.Li Destri G, Innao V, Petrillo G, Di Cataldo A. A rare pancreatic pseudoaneurysm in patient with acute pancreatitis and multiple myeloma. Ann Ital Chir 2011;82:301-4.  Back to cited text no. 2
    
3.Solakoglu T, Akyol P, Guney T, Dilek I, Atalay R, Koseoglu H, et al. Acute pancreatitis caused by bortezomib. Pancreatology 2013;13:189-90.  Back to cited text no. 3
    
4.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 4
    
5.Lankisch PG, Dröge M, Gottesleben F. Drug induced acute pancreatitis: Incidence and severity. Gut 1995;37:565-7.  Back to cited text no. 5
    


    Figures

  [Figure 1]

This article has been cited by
1 Bortezomib
Reactions Weekly. 2014; 1502(1): 10
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 

    

Indian Journal of Nephrology
Published by Wolters Kluwer - Medknow
Online since 20th Sept '07